Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Kernels of trace class operators

Author: Chris Brislawn
Journal: Proc. Amer. Math. Soc. 104 (1988), 1181-1190
MSC: Primary 47B38; Secondary 47B10
MathSciNet review: 929421
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X \subset {{\mathbf{R}}^n}$ and let $ K$ be a trace class operator on $ {L^2}(X)$ with corresponding kernel $ K(x,y) \in {L^2}(X \times X)$. An integral formula for tr $ K$, proven by Duflo for continuous kernels, is generalized for arbitrary trace class kernels. This formula is shown to be equivalent to one involving the factorization of $ K$ into a product of Hilbert-Schmidt operators. The formula and its derivation yield two new necessary conditions for traceability of a Hilbert-Schmidt kernel, and these conditions are also shown to be sufficient for positive operators. The proofs make use of the boundedness of the Hardy-Littlewood maximal function on $ {L^2}({{\mathbf{R}}^n})$.

References [Enhancements On Off] (What's this?)

  • [1] M. Duflo, Généralités sur les représentations induites, Représentations des Groupes de Lie Résolubles, Monographies de la Soc. Math. de France, vol. 4, Dunod, Paris, 1972, pp. 93-119.
  • [2] S. Gaal, Linear analysis and representation theory, Grundlehren Math. Wiss., 198, Springer-Verlag, Berlin, Heidelberg, New York, 1973. MR 0447465 (56:5777)
  • [3] F. Riesz and B. Sz.-Nagy, Functional analysis, Ungar, New York, 1955. MR 0071727 (17:175i)
  • [4] C. Rockland, Hypoellipticity on the Heisenberg group--representation-theoretic criteria, Trans. Amer. Math. Soc. 240 (1978), 1-52. MR 0486314 (58:6071)
  • [5] B. Simon, Trace ideals and their applications, London Math. Soc. Lecture Notes, vol. 35, Cambridge Univ. Press, Cambridge, 1979. MR 541149 (80k:47048)
  • [6] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, N.J., 1970. MR 0290095 (44:7280)
  • [7] M. Sugiura, Unitary representations and harmonic analysis, Kodansha, Tokyo, 1975. MR 0498995 (58:16977)
  • [8] F. G. Tricomi, Integral equations, Dover, New York, 1985. MR 809184 (86k:45001)
  • [9] J. Weidmann, Integraloperatoren der spurklasse, Math. Ann. 163 (1966), 340-345. MR 0199752 (33:7895)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B38, 47B10

Retrieve articles in all journals with MSC: 47B38, 47B10

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society